Critical Care / Emergency / Trauma

Calming a thyroid storm

Tessie Thomas, age 56, was admitted yesterday for hyperglycemia with a right shin ulcer and a complaint of feeling “unsettled” for the last 3 days. She has a history of Graves’ disease. The off-going nurse reports the patient slept well until about 5 a.m., when she became restless. Her blood pressure (BP) is 146/90 mm Hg, compared to her admission baseline of 110/50.
A short time later, Corey, the nursing assistant, tells you that the patient’s vital signs are: BP, 210/130; heart rate (HR), 156 beats/minute; respiratory rate (RR), 46 breaths/minute; and temperature, 102.4° F (39° C). You and Corey go directly to her room.

Assessment hints
You find Mrs. Thomas throwing the covers about the bed, exclaiming, “I can’t find my clothes! I need my clothes!” As Corey tries to calm her, you take her vital signs: BP, 265/160; HR, 167; RR, 44. She seems increasingly agitated and confused, and you worry that the heightened oxygen demand could cause severe cardiac ischemia.
After placing her on a 100% nonrebreather oxygen mask, you continue to assess her. Her skin is moist and flushed. She has no edema and her lungs are clear, but her level of consciousness is deteriorating. So are her vital signs: BP, 270/170; HR, 180; and RR, 56, with an oxygen saturation of 92%. You realize these findings aren’t typical of hyperglycemia.
When you inform the physician of Mrs. Thomas’s condition, he orders a STAT basic metabolic panel (BMP), complete blood count (CBC), thyroid-stimulating hormone (TSH) assay, and an electrocardiogram (ECG). He prescribes labetalol 20 mg by I.V. push over 2 minutes, followed by 20 mg q 10 minutes until systolic BP falls below 200 mm Hg and diastolic BP drops below 100—or until the patient has received a total of 300 mg. You monitor her vital signs every 5 minutes.
The laboratory report shows a below-normal TSH level, an abnormally high free thyroxine level, and a normal triiodothyronine level. BMP and CBC results are normal, but the ECG shows tachyarrhythmia.

On the scene
Once Mrs. Thomas has received labetalol 60 mg, her vital signs start to stabilize and her agitation abates. When you report her lab results and latest vital signs to the physician, he diagnoses her condition as thyroid storm—a life-threatening thyrotoxic crisis that must be reversed quickly to avert disaster. Thyrotoxic crisis may arise from thyroid­ectomy, excessive thyroid hormone replacement, and several other conditions. In this patient, a shin ulcer infection probably exacerbated Graves’ disease, causing thyroid storm. The physician orders propylthiouracil 250 mg P.O. t.i.d. to decrease thyroid hormone levels, along with propranolol 40 mg P.O. q.i.d. to control BP, reduce the heart’s oxygen demand, and stave off cardiovascular collapse.

Outcome
Thyroid storm can cause signs and symptoms mimicking those of many other illnesses. Fortunately, Mrs. Thomas’s lab results and your rapid recognition that her symptoms didn’t indicate hyperglycemia helped prevent the worst-case scenario. Otherwise, Mrs. Thomas might have died on your floor—on your shift.
Over the next few hours, her signs and symptoms gradually return to baseline. You continue to assess and monitor her closely—particularly for signs and symptoms of hypothyroidism, which could result from propylthiouracil therapy.

Education and follow-up
During Mrs. Thomas’s hospital stay, you review each new medication with her. You advise her to report sore throat, fever, headache, stomach upset, nausea, vomiting, loss of taste sensation, drowsiness or dizziness, yellowing of the eyes or skin, general weakness, and skin eruptions. These adverse effects of propylthiouracil may warrant drug discontinuation.
You explain the importance of taking daily weights, as propylthiouracil may cause a weight change. You inform her that propranolol works best when taken with food. Finally, you teach her about a proper diet and advise her to avoid smoking, which makes propranolol less effective.

Visit www.AmericanNurseToday.com/journal for a list of selected references.


Dianne McAdams-Jones is an Assistant Professor at Utah Valley University in Orem.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Newsletter Subscribe

  • This field is for validation purposes and should be left unchanged.

Test Your Nursing Knowledge

Answer this interactive quiz to be entered to win a gift card.

  • This field is for validation purposes and should be left unchanged.

Insights Blog

Today’s News in Nursing

Shares